Format

Send to

Choose Destination
Drug Saf. 1996 Jul;15(1):72-8.

ACE inhibitor-induced cough and bronchospasm. Incidence, mechanisms and management.

Abstract

A dry, tickly and often bothersome cough is the most common adverse effect of ACE inhibitors. Recent studies indicate that cough may develop in around 10% of the patients treated with ACE inhibitors. In half of these patients, the ACE inhibitor has to be discontinued. Cough has emerged as a class effect occurring with all ACE inhibitors with no clear difference between the single substances. While ACE inhibition is safe in the vast majority of patients with obstructive airways disease, asthmatic symptoms or exacerbation of asthma as well as a rise in bronchial reactivity have been occasionally reported. ACE inhibition increases the cough reflex. The mechanisms underlying ACE inhibitor-induced cough are probably linked to suppression of kininase II activity, which may be followed by an accumulation of kinins, substance P and prostaglandins. Physicians should be aware that a dry cough is the most common adverse effect of ACE inhibitors and that this symptom may occur not necessarily shortly after institution of therapy but months or even a year later. Replacement by another ACE inhibitor should not be tried, since the cough will almost always recur on rechallenge with the same or another ACE inhibitor. After withdrawal of the ACE inhibitor, which is the treatment of choice, cough will resolve usually within a few days.

PMID:
8862965
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center